Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 20, NWS Brownsville, TX

June 27, 2014Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jun 27, 2014, 3:40 PM CDT for Willacy County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2014, 3:40 PM CDT (20:40 UTC)
Expired
Jun 27, 2014, 4:15 PM CDT
In force
35 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Willacy County, TX

The radar

The Brownsville radar (KBRO), 59 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2014-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2399 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2014-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2399 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WUUS54 KBRO 272040
SVRBRO
TXC489-272115-
/O.NEW.KBRO.SV.W.0020.140627T2040Z-140627T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
340 PM CDT FRI JUN 27 2014

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WILLACY COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 415 PM CDT

* AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING 60 MPH WINDS...
  12 MILES SOUTH OF PORT MANSFIELD...MOVING NORTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  PORT MANSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE WIND SPEEDS STRONG ENOUGH TO BRING
DOWN TREES AND POWER LINES AND DAMAGE OR DESTROY MOBILE HOMES AND
OUTBUILDINGS. PERSONS OUTDOORS OR IN VEHICLES SHOULD SEEK SAFETY
INSIDE A STURDY BUILDING UNTIL THE STORM PASSES. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2635 9743 2633 9755 2660 9757 2659 9743
      2648 9741 2647 9741 2647 9740 2644 9741
      2643 9740 2642 9741 2642 9740 2640 9739
TIME...MOT...LOC 2041Z 183DEG 12KT 2639 9746

$$

JGG
2 follow-up statements
209 
WWUS54 KBRO 272049
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
349 PM CDT FRI JUN 27 2014

TXC489-272115-
/O.CON.KBRO.SV.W.0020.000000T0000Z-140627T2115Z/
WILLACY-
349 PM CDT FRI JUN 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN WILLACY COUNTY...

AT 349 PM CDT... NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF PORT 
MANSFIELD...MOVING NORTH AT 30 MPH. THE AREA OF STRONGEST WINDS WILL 
CROSS HIGHWAY 186 THROUGH 400 PM.

THIS STORM IS CAPABLE OF PRODUCING...
  DAMAGING WINDS TO 60 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  PORT MANSFIELD.
  HIGHWAY 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE WIND SPEEDS STRONG ENOUGH TO BRING
DOWN TREES AND POWER LINES AND DAMAGE OR DESTROY MOBILE HOMES AND
OUTBUILDINGS. PERSONS OUTDOORS OR IN VEHICLES SHOULD SEEK SAFETY
INSIDE A STURDY BUILDING UNTIL THE STORM PASSES. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2641 9740 2645 9756 2646 9756 2660 9757
      2659 9743 2648 9741 2647 9741 2647 9740
      2644 9741 2643 9740 2642 9741 2642 9740
TIME...MOT...LOC 2049Z 173DEG 26KT 2649 9748

$$

JGG
059 
WWUS54 KBRO 272109
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
409 PM CDT FRI JUN 27 2014

TXC489-272119-
/O.EXP.KBRO.SV.W.0020.000000T0000Z-140627T2115Z/
WILLACY-
409 PM CDT FRI JUN 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILLACY COUNTY
WILL EXPIRE AT 415 PM CDT...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS.


LAT...LON 2641 9740 2645 9756 2646 9756 2660 9757
      2659 9743 2648 9741 2647 9741 2647 9740
      2644 9741 2643 9740 2642 9741 2642 9740
TIME...MOT...LOC 2109Z 173DEG 26KT 2663 9750

$$

JGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:32 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 27, 2:32 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
232 PM CDT FRI JUN 27 2014

.SHORT TERM /NOW THROUGH SATURDAY NIGHT/...A GOOD SPLATTERING OF
CUMULUS AND ALTOCUMULUS ACROSS DEEP SOUTH TEXAS THIS AFTERNOON
WITH POP-UP SHOWERS CONFINED TO MOSTLY EAST OF JIM HOGG AND STARR
COUNTIES WITH A FEW THUNDERSTORMS ROLLING UP THE COAST. FORECAST
IS ON TRACK WITH NO CHANGES AT THIS TIME...TEMPERATURES MOSTLY IN
THE LOWER 90S...PARTLY TO MOSTLY CLOUDY SKIES...AND 30 POPS EAST
OF HBV-RGC LOOK REASONABLE.

MID LEVEL WEAKNESS ACROSS THE AREA OVER THE PAST FEW DAYS THAT HAS
BROUGHT THE INCREASE IN PRECIPITATION WILL BEGIN LIFTING OUT IN THE
LATTER PART OF THE SHORT TERM PERIOD WITH PWATS DECREASING FROM
1.9-2.0 INCHES CURRENTLY TO 1.4-1.5 INCHES BY SATURDAY NIGHT.
THUS...THE BROAD RIDGING WILL SLOWLY BUILD BACK OVER THE AREA. POP
GRIDS FOR TONIGHT REFLECT THE DIURNAL TREND OF AFTERNOON
PRECIPITATION...BROADBRUSHED 20 POPS FOR LINGERING SHOWER ACTIVITY
THROUGH MID EVENING THEN TRENDING POPS TO THE COAST AND COASTAL
WATERS. MET/MAV GUIDANCE HAS TRENDED A LITTLE LESS POPS FOR SATURDAY
WITH THE HIGHER POPS OVER THE COASTAL WATERS AND HAVE TRENDED THIS
WAY WITH 20 POPS ALONG AND EAST OF HWY 281. POPS CONTINUE THE
DOWNWARD TREND SATURDAY NIGHT AND JUST OVER THE COASTAL WATERS.

LEE TROUGHING STRENGTHENS AS A S/W TROUGH MOVES ACROSS THE ROCKIES
AND CENTRAL PLAINS WHICH WILL HELP RATCHET UP THE WINDS TOMORROW
WITH HIGH PRESSURE OVER THE GULF. BREEZY SOUTHEAST WINDS EXPECTED
WITH GUSTS TO 25 MPH POSSIBLE. WITH INCREASING WINDS...DECREASING
SKY COVER...AND WARMING 850/925MB TEMPERATURES...HIGHS ON SATURDAY
WILL BE A DEGREE OR TWO WARMER OVER TODAY.

.LONG TERM /SUNDAY THROUGH FRIDAY/...THE REGION WILL REMAIN CAUGHT
BETWEEN THE STRONGEST CORES OF RIDGING TO THE WEST AND EAST
THROUGH THE UPCOMING WEEK. MOISTURE VALUES WILL DECREASE BY EARLY
IN THE WEEK...MAINLY WRAPPING MORE TO THE NE INTO EAST TEXAS AND
LOUISIANA...AND INTO THE EXPECTED TROPICAL DEVELOPMENT IN THE
EPAC. WITH PW VALUES REMAINING BELOW 1.6 FOR MOST OF THE
EXTENDED...WILL BE HARD-PRESSED TO GET CONVECTIVE ACTIVITY TO FORM
ON THE SEABREEZE. HAVE LEFT SOME GHOST POPS IN FOR THE SEABREEZE
AREAS EACH DAY...FOR THE VERY ISOLATED POPS THAT MAY BRIEFLY POP
UP DURING PEAK HEATING...BUT OVERALL WILL REMAIN DRY THROUGH THE
PERIOD. LESSENED POPS AND CLOUD COVER WILL HELP TEMPS INCREASE
INTO THE MID TO UPPER 90S.

&&

.MARINE...
NOW THROUGH SATURDAY NIGHT...SEAS WERE NEAR 4 FEET WITH SOUTHEAST
WINDS NEAR 12 KNOTS AT BUOY020 EARLY THIS AFTERNOON. MODERATE TO
STRONG SOUTHEAST WINDS WILL PREVAIL ACROSS THE LOWER TEXAS COASTAL
WATERS THIS PERIOD AS HIGH PRESSURE ACROSS THE GULF INTERACTS WITH
LOW PRESSURE ACROSS THE SOUTHERN PLAINS. WINDS HAVE UNDERACHIEVED
TODAY AS COMPARED TO FORECAST BUT STILL EXPECTED TO INCREASE THIS
EVENING AND OVERNIGHT. WILL MAINTAIN SCEC OVER THE COASTAL WATERS
TONIGHT AND WILL WATCH FOR SCA ACROSS THE 20-60NM WATERS LATER THIS
EVENING AND OVERNIGHT. SCEC WILL CONTINUE INTO SATURDAY AND SATURDAY
NIGHT WITH THE POSSIBILITY OF SCA FOR THE LAGUNA SATURDAY AND
OFFSHORE WATERS SATURDAY NIGHT.

SUNDAY THROUGH TUESDAY...EXPECT WINDS TO GRADUALLY IMPROVE THROUGH
MIDWEEK AS SFC HIGH ACROSS THE EASTERN GULF SHIFT WESTWARD ACROSS
THE NW GULF. PRESSURE GRADIENT WILL DECREASE...ALLOWING WINDS TO
RELAX FOR 15 TO 20KTS SUNDAY TO AROUND 10 KNOTS TUESDAY INTO
WEDNESDAY. THIS WILL LET SEAS FINALLY DROP BELOW 4 FEET AND BRING
BETTER BOATING CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  92  82  91 /  20  20  10   0
BROWNSVILLE          79  91  80  92 /  20  20  10   0
HARLINGEN            78  94  80  94 /  20  20  10   0
MCALLEN              78  95  80  97 /  20  20  10   0
RIO GRANDE CITY      78  97  80  99 /  20  10  10   0
SOUTH PADRE ISLAND   80  87  81  88 /  20  30  10  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

55/64
Hazardous weather outlook, Jun 27, 4:51 AM CDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
451 AM CDT FRI JUN 27 2014

TXZ248>257-281000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
451 AM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...WITH
LOCALLY HEAVY RAINFALL EXPECTED. ANY OF THE SLOWER-MOVING SHOWERS
AND THUNDERSTORMS WILL HAVE THE ABILITY TO PRODUCE PONDING OF
WATER ON LOCAL ROADS AND NUISANCE FLOODING IN LOW-LYING AND
POORLY-DRAINING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-281000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
451 AM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY IS POSSIBLE FOR THE OFFSHORE WATERS OF THE LOWER
TEXAS COAST TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SMALL CRAFT ADVISORIES ARE POSSIBLE ALONG THE LOWER
TEXAS COAST SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

In the hours before

Special weather statement, Jun 27, 3:24 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
324 PM CDT FRI JUN 27 2014

TXZ251-254-256-272115-
COASTAL WILLACY-INLAND WILLACY-KENEDY-
324 PM CDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  SOUTHEASTERN KENEDY COUNTY IN DEEP SOUTH TEXAS.
  EASTERN WILLACY COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 415 PM CDT...

  AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
AN AREA OF SHOWERS ...16 MILES SOUTH OF PORT MANSFIELD...MOVING
NORTH AT 20 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  GUSTY WINDS OF 40 TO 50 MPH.
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.

  LOCATIONS IMPACTED INCLUDE...
  PORT MANSFIELD.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.

&&

JGG

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:36 PM CDTSpecial Marine WarningBRO54 min
Jun 27, 4:12 PM CDTSmall Craft AdvisoryBRO36 hr
Jun 27, 4:22 PM CDTSpecial Marine WarningBRO38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.